Alert archive / Arkansas / Tornado Warnings in 2008

Tornado Warning 5, NWS Little Rock, AR

February 5, 2008Desha County, Arkansas

NWS Little Rock, AR issued this tornado warning at Feb 5, 2008, 4:01 PM CST for Desha County, Arkansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 5, 2008, 4:01 PM CST (22:01 UTC)
Expired
Feb 5, 2008, 4:45 PM CST
In force
44 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

County Desha County, AR

The radar

The Little Rock radar (KLZK), 162 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 5, 4:11 PM CSTTSTM WND DMG5 E Dermott, AR2 TREES UPROOTED ON BLACK POND RD IN HALLY.
Feb 5, 4:45 PM CSTHAIL 15 S Rosedale, ARQUARTER SIZED HAIL IN BEULAH REPORTED BY POSTAL EMPLOYEE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 5, 2:08 PM CSTTornado Watch PDSSPC10 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 052202
TORLZK
ARC041-052245-
/O.NEW.KLZK.TO.W.0005.080205T2201Z-080205T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
401 PM CST TUE FEB 5 2008

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN DESHA COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 445 PM CST

* AT 358 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 15 MILES SOUTH
  OF MCGEHEE...MOVING NORTHEAST AT 50 MPH.

* THE TORNADO WILL BE NEAR...
  HALLEY AROUND 410 PM CST...
  ARKANSAS CITY AROUND 420 PM CST... 

&&

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST TUESDAY EVENING 
FOR MUCH OF ARKANSAS.

LAT...LON 3355 9142 3363 9143 3398 9106 3397 9104
      3385 9105 3378 9097 3377 9112 3373 9112
      3373 9106 3369 9102 3365 9109 3372 9117
      3369 9120 3359 9114 3355 9123 3350 9126
TIME...MOT...LOC 2201Z 221DEG 40KT 3344 9143

$$

46
1 follow-up statement
000 
WWUS54 KLZK 052234
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
432 PM CST TUE FEB 5 2008

ARC041-052245-
/O.CON.KLZK.TO.W.0005.000000T0000Z-080205T2245Z/
DESHA AR-
432 PM CST TUE FEB 5 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CST FOR CENTRAL
DESHA COUNTY...

AT 427 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER SOUTH CENTRAL 
DESHA COUNTY...OR ABOUT 3 MILES NORTHEAST OF ARKANSAS CITY...MOVING 
NORTHEAST AT 45 MPH.

UP TO BASEBALL SIZE HAIL CAN BE EXPECTED WITH THE STORM AS WELL.

OTHER LOCATIONS INCLUDED IN THE WARNING INCLUDE BUT ARE NOT LIMITED
TO BEAULAH ISLAND LANDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST TUESDAY EVENING 
FOR MUCH OF ARKANSAS.

&&

LAT...LON 3362 9125 3369 9129 3373 9127 3394 9105
      3385 9105 3378 9097 3377 9112 3373 9112
      3373 9106 3369 9102 3365 9109 3372 9117
      3369 9120 3361 9117
TIME...MOT...LOC 2232Z 221DEG 40KT 3370 9116

$$

46

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Feb 5, 2:59 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 5, 2:59 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
259 PM CST TUE FEB 5 2008

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
CONVECTION NOW STARTING TO DEVELOP OVER WESTERN ARKANSAS...AS
UPPER LEVEL ENERGY MOVES INTO THE STATE. STORMS WILL CONTINUE TO
DEVELOP AND MOVE NORTHEAST ACROSS THE CWA. REPORTS OF QUARTER SIZE
HAIL HAVE BEEN RECEIVED FROM THE STORMS ACROSS THE WESTERN PORTION
OF THE CWA.

THE MAIN CONCERN THIS AFTERNOON AND EARLY EVENING WILL BE LONG LIVED
SUPERCELL FORMATION...WITH THE POSSIBILITY OF TORNADOES. THESE
STORMS WILL DEVELOP AND MOVE NORTHEAST ACROSS THE REGION. STRONG
WINDS AND HAIL MAY ALSO BE ASSOCIATED WITH THESE STORMS.

THE LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL
CONTINUE TO MOVE TOWARDS THE REGION TONIGHT. THE FRONT WILL MOVE INTO THE
STATE...FOCUSING THUNDERSTORM DEVELOPMENT IN THE FORM OF A SQUALL
LINE. CONVECTION WILL MOVE ACROSS THE REGION AND EXIT THE STATE TO
THE EAST...ALLOWING A DRY SLOT TO SET UP OVER THE STATE FOR EARLY WEDNESDAY.

&&

.LONG TERM...WEDNESDAY THROUGH TUESDAY
HE LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT SHOULD BE EAST OF
THE STATE BY WEDNESDAY. HIGH PRESSURE WILL BUILD INTO THE REGION
BEHIND THE FRONT...BRINGING A RETURN OF DRY WEATHER TO THE NATURAL
STATE. A WEAK UPPER LEVEL SYSTEM WILL MOVE ACROSS THE STATE THURSDAY
AND THURSDAY NIGHT...BRINGING A WIND SHIFT AND AN INCREASE IN CLOUD
COVER TO THE AREA. NO PRECIPITATION IS EXPECTED WITH ITS PASSING. A
SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE TOWARDS THE
STATE...BUT WITH LACK OF MOISTURE...KEPT THE FORECAST DRY THROUGH
SUNDAY NIGHT. A SURFACE LOW IS EXPECTED TO DEVELOP OVER TEXAS AND
MOVE EAST THROUGH THE BEGINNING OF THE WORK WEEK. PRECIP ENTERS THE
FORECAST ON SUNDAY NIGHT...BUT STILL SOME QUESTION ABOUT WHETHER
TEMPERATURES WILL DROP LOW ENOUGH TO ALLOW FOR SNOW. KEPT PRECIP IN
THE FORECAST SUNDAY NIGHT THROUGH TUESDAY.

TEMPERATURES WILL DROP TO BELOW NORMAL LEVELS ON WEDNESDAY...AS COLD
AIR IS USHERED IN BEHIND THE PASSING FRONT. TEMPERATURES WILL
GRADUALLY RETURN TO NEAR NORMAL LEVELS THROUGH THE WEEKEND. WILL
CONTINUE TO MONITOR GUIDANCE FOR OVERNIGHT TEMPERATURES ON
SUNDAY...AS THERE IS A QUESTION ON HOW MUCH THEY WILL DROP.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     40  45  26  50 /  80  10  10  10
CAMDEN AR         43  51  33  56 /  70  10  10  10
HARRISON AR       33  41  26  49 /  40  10  10  10
HOT SPRINGS AR    40  49  31  54 /  50  10  10  10
LITTLE ROCK   AR  43  50  31  52 /  70  10  10  10
MONTICELLO AR     45  52  33  55 /  90  10  10  10
MOUNT IDA AR      38  47  30  54 /  30  10  10  10
MOUNTAIN HOME AR  36  41  24  49 /  60  10  10  10
NEWPORT AR        42  47  27  50 /  80  10  10  10
PINE BLUFF AR     44  51  32  54 /  80  10  10  10
RUSSELLVILLE AR   38  43  28  51 /  40  10  10  10
SEARCY AR         42  49  28  51 /  80  10  10  10
STUTTGART AR      44  51  30  52 /  80  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ARKANSAS-
BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-
DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-
LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-
POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-
WHITE-WOODRUFF-YELL.

&&

SHORT TERM...55 / LONG TERM...219
Hazardous weather outlook, Feb 5, 10:35 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1035 AM CST TUE FEB 5 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1035 AM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS IS ANTICIPATED THIS AFTERNOON
AND EVENING.

ALL INTERESTS IN ARKANSAS ARE URGED TO MONITOR WEATHER
BULLETINS...AND SHOULD BE PREPARED TO TAKE PROTECTIVE SAFETY
MEASURES AS REQUIRED.

A COLD FRONT...APPROACHING EXTREME NORTHWEST ARKANSAS LATE THIS
MORNING...IS FORECAST TO ACCELERATE EASTWARD DURING THE AFTERNOON
AND EVENING HOURS.  AHEAD OF THIS BOUNDARY...UNSEASONABLY WARM AND
MOISTURE CONDITIONS PREVAILED.

UPPER LEVEL ENERGY...NOW OVER EASTERN TEXAS...IS FORECAST TO MOVE
NORTHEASTWARD THIS AFTERNOON AND EVENING. THIS FEATURE WILL PROVIDE
LARGE SCALE LIFT...TO OVERCOME A CAPPING INVERSION ACROSS THE REGION.

THE FRONT WILL FOCUS THUNDERSTORM DEVELOPMENT AS IS ACCELERATES
EASTWARD. THUNDERSTORMS ARE EXPECTED TO DEVELOP QUICKLY...AND WILL
LIKELY ORGANIZE INTO A SQUALL LINE.

FORECAST VERTICAL PROFILES OF TEMPERATURE...MOISTURE...AND WIND
INDICATE THAT ATMOSPHERIC CONDITIONS ARE QUITE FAVORABLE FOR THE
DEVELOPMENT OF SUPERCELL THUNDERSTORMS. DAMAGING WIND GUSTS ARE
EXPECTED WITH THESE STORMS.  ALSO...THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE TORNADOES.

THIS IS A DEVELOPING SITUATION...SO STAY TUNED TO LATER FORECASTS
FROM YOUR NATIONAL WEATHER SERVICE CONCERNING SEVERE WEATHER
POTENTIAL THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND TONIGHT.

&&

ADDITIONAL INFORMATION CONCERNING THIS SEVERE WEATHER SITUATION CAN
BE FOUND AT THE NWS LITTLE ROCK WEB SITE . GO TO HTTP://WEATHER.GOV
AND CLICK ON CENTRAL ARKANSAS....THEN FEB 5 /SEVERE OUTBREAK/.

55/57/46

In the hours before

Local storm report, Feb 5, 2:40 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
240 PM CST TUE FEB 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             CLARKSVILLE             35.46N 93.47W
02/05/2008  E1.00 INCH       JOHNSON            AR   LAW ENFORCEMENT

0220 PM     HAIL             LUDWIG                  35.35N 93.43W
02/05/2008  E1.00 INCH       LOGAN              AR   TRAINED SPOTTER

&&

55
Local storm report, Feb 5, 3:02 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
302 PM CST TUE FEB 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             TILLY                   35.72N 92.83W
02/05/2008  E0.75 INCH       POPE               AR   LAW ENFORCEMENT

&&

55
Local storm report, Feb 5, 3:03 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
303 PM CST TUE FEB 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             PINDALL                 36.06N 92.87W
02/05/2008  E0.75 INCH       SEARCY             AR   LAW ENFORCEMENT

            WIND ESTIMATED AT 60 MPH.

&&

55

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 3:35 AM CSTLake Wind AdvisoryLZKArkansas, Baxter, Bradley, Calhoun, Clark, Cleburne and 28 more14 hr
Feb 5, 1:42 PM CSTSevere Thunderstorm WarningLZKLogan33 min
Feb 5, 2:05 PM CSTSevere Thunderstorm WarningLZKJohnson40 min
Feb 5, 2:26 PM CSTSevere Thunderstorm WarningLZKPope34 min
Feb 5, 2:28 PM CSTSevere Thunderstorm WarningLZKNewton32 min
Feb 5, 2:43 PM CSTSevere Thunderstorm WarningLZKSearcy47 min
Feb 5, 2:55 PM CSTSevere Thunderstorm WarningLZKBoone, Marion35 min
Feb 5, 3:38 PM CSTSevere Thunderstorm WarningLZKPolk, Scott52 min
Feb 5, 3:38 PM CSTSevere Thunderstorm WarningLZKMontgomery, Yell23 min
Feb 5, 3:40 PM CSTSevere Thunderstorm WarningLZKJohnson, Newton50 min
Feb 5, 3:41 PM CSTTornado WarningLZKDrew34 min
Feb 5, 3:47 PM CSTTornado WarningLZKJohnson, Newton43 min
Feb 5, 4:07 PM CSTSevere Thunderstorm WarningLZKLogan53 min
Feb 5, 4:25 PM CSTSevere Thunderstorm WarningLZKPolk50 min
Feb 5, 4:26 PM CSTSevere Thunderstorm WarningLZKBoone, Marion, Newton, Searcy49 min
Feb 5, 4:29 PM CSTSevere Thunderstorm WarningLZKPerry, Pope, Yell46 min
Feb 5, 4:33 PM CSTTornado WarningLZKPerry, Pope, Yell42 min
Feb 5, 4:38 PM CSTTornado WarningLZKMarion, Searcy52 min
Feb 5, 4:54 PM CSTSevere Thunderstorm WarningLZKJohnson, Newton36 min
Feb 5, 4:58 PM CSTTornado WarningLZKConway47 min
Feb 5, 5:02 PM CSTSevere Thunderstorm WarningLZKMontgomery, Pike43 min
Feb 5, 5:04 PM CSTTornado WarningLZKBaxter56 min
Feb 5, 5:08 PM CSTTornado WarningLZKNewton, Searcy52 min
Feb 5, 5:15 PM CSTSevere Thunderstorm WarningLZKJohnson, Logan, Pope, Yell45 min
Feb 5, 5:23 PM CSTTornado WarningLZKVan Buren52 min
Feb 5, 5:37 PM CSTSevere Thunderstorm WarningLZKConway, Pope, Yell23 min
Feb 5, 5:38 PM CSTSevere Thunderstorm WarningLZKJefferson37 min
Feb 5, 5:45 PM CSTSevere Thunderstorm WarningLZKClark, Garland, Hot Spring, Perry60 min
Feb 5, 5:49 PM CSTTornado WarningLZKStone41 min
Feb 5, 5:51 PM CSTSevere Thunderstorm WarningLZKDallas, Grant39 min
Feb 5, 5:52 PM CSTSevere Thunderstorm WarningLZKConway38 min
Feb 5, 5:55 PM CSTTornado WarningLZKArkansas, Jefferson, Lonoke, Prairie50 min
Feb 5, 5:57 PM CSTSevere Thunderstorm WarningLZKMarion18 min
Feb 5, 5:59 PM CSTTornado WarningLZKConway46 min

Nearby

Tornado Warnings in Arkansas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.